Alert archive / Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 243, NWS Blacksburg, VA

September 28, 2006Alleghany County, Bath County, City of Covington, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 28, 2006, 3:13 PM EDT for Alleghany County, Bath County, City of Covington, Virginia. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 28, 2006, 3:13 PM EDT (19:13 UTC)
Expired
Sep 28, 2006, 3:54 PM EDT
In force
41 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Alleghany County, VA, Bath County, VA, City of Covington, VA

The radar

The Roanoke radar (KFCX), 111 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 28, 3:15 PM EDTTSTM WND DMGCovington City, VA8 INCH LIMB BROKEN OFF PEAR TREE.
Sep 28, 3:25 PM EDTHAIL 1Hot Springs, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 28, 1:46 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 281913
SVRRNK
VAC005-017-580-282015-
/O.NEW.KRNK.SV.W.0243.060928T1913Z-060928T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
313 PM EDT THU SEP 28 2006

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF COVINGTON IN WEST CENTRAL VIRGINIA
  BATH COUNTY IN WEST CENTRAL VIRGINIA
  NORTH CENTRAL ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 415 PM EDT

* AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NATURAL WELL...OR ABOUT 7 MILES NORTH OF COVINGTON CITY...AND
  MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CARLOOVER...
  INGALLS FIELD...
  YOST...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3793 8005 3772 8003 3788 7967 3811 7947
      3819 7966

$$

WP
2 follow-up statements
000 
WWUS51 KRNK 281931
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EDT THU SEP 28 2006

VAC005-580-281940-
/O.CAN.KRNK.SV.W.0243.000000T0000Z-060928T2015Z/
CITY OF COVINGTON VA-ALLEGHANY VA-
330 PM EDT THU SEP 28 2006

...THE SEVERE THUNDERSTORM WARNING FOR ALLEGHANY AND CITY OF
COVINGTON COUNTIES IN WEST CENTRAL VIRGINIA IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL
1000 PM EDT THURSDAY EVENING FOR CENTRAL VIRGINIA.

LAT...LON 3797 8000 3788 7969 3788 7967 3811 7947
      3819 7966

$$

VAC017-282015-
/O.CON.KRNK.SV.W.0243.000000T0000Z-060928T2015Z/
BATH VA-
330 PM EDT THU SEP 28 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR BATH COUNTY...

AT 325 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR WARM
SPRINGS...MOVING NORTHEAST AT 55 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO YOST
AND BURNSVILLE

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL
1000 PM EDT THURSDAY EVENING FOR CENTRAL VIRGINIA.

LAT...LON 3797 8000 3788 7969 3788 7967 3811 7947
      3819 7966

$$

WP
000 
WWUS51 KRNK 281954
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
354 PM EDT THU SEP 28 2006

VAC017-282004-
/O.CAN.KRNK.SV.W.0243.000000T0000Z-060928T2015Z/
BATH VA-
354 PM EDT THU SEP 28 2006

...THE SEVERE THUNDERSTORM WARNING FOR BATH COUNTY IS CANCELLED...

AT 354 PM...WEATHER RADAR SHOWED THAT THE SEVERE THUNDERSTORM HAD 
EXITED BATH COUNTY. THEREFORE THE WARNING IS CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL
1000 PM EDT THURSDAY EVENING FOR CENTRAL VIRGINIA.

LAT...LON 3797 8000 3788 7969 3788 7967 3811 7947
      3819 7966

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 3:00 PM EDT, 13 minutes earlier.

Area forecast discussion, Sep 28, 3:00 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EDT THU SEP 28 2006

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
...WEATHER WATCH 802 REMAINS IN EFFECT UNTIL 800 PM...
EXTENDED THE WATCH FURTHER NORTH FOR SEVERE WEATHER POTENTIAL
THIS AFTERNOON.

STRONG COLD FRONT WILL MOVE ACROSS THE MOUNTAINS THIS AFTERNOON AND
EVENING WITH WIDESPREAD SHOWERS AND THUNDERSTORMS. SOME
THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS. SFC WIND GUSTS
30-40 KTS CAN BE ASSOCIATED WITH THE STORMS. ISOLD SVR GUSTS OF
50-70 KTS ARE POSSIBLE EAST OF THE BLUE RIDGE WHERE INSTABILITY WILL
FUEL ORGANIZED DEEP CONVECTION WITH LINE SEGMENTS...BOW ECHOES AND
SUPERCELLS. THE COLD FRONT SHOULD CLEAR THE AREA BY 03 UTC WITH
WINDS SHIFTING TO THE NORTHWEST AND REMAINING GUSTY. KEPT LIGHT POPS
IN THE FAR WEST FOR LATE TONIGHT AND FRIDAY IN THE UPSLOPE AREAS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
COLD NIGHT EXPECTED FRIDAY NIGHT WITH PATCHY FROST POSSIBLE IN THE
COLDEST NORTHERN VALLEYS...BUT WIND SPEEDS MAY HINDER ANY WIDESPREAD
COVERAGE. IT ALSO APPEARS THAT IT MIGHT BE WARMER IN THE SOUTH...SO
ELECTED TO RAISED LOW TEMPERATURES IN SOUTHSIDE AND NORTHERN NORTH
CAROLINA CLOSER TO MOS VALUES AND ISC GROUP. HIGH PRESSURE
LOCATED OVER THE REGION AT THE START OF NEXT WEEK WILL SETTLE
SOUTHWEST OF THE AREA BY MIDDLE OF THE WEEK. BACKDOOR COLD FRONT
WILL DROP SOUTH ACROSS THE AREA THURSDAY. FOR THE MEDIUM RANGE
PERIOD FOLLOWED HPCGUIDE...WHICH WAS CLOSE TO GFS THEN BLENDING
TOWARDS THE 00Z NCEP ENS MEAN BY DAY 7/THURSDAY.

&&

.AVIATION...
...WEATHER WATCH 802 IN EFFECT UNTIL 800 PM...
STRONG COLD FRONT WILL CROSS THE MOUNTAINS THIS AFTERNOON WITH
WIDESPREAD SHOWERS AND THUNDERSTORMS. SFC WIND GUSTS 30-40 KTS
WILL BE ASSOCIATED WITH THE STORMS. ISOLD SVR GUSTS OF 50-70 KTS
POSSIBLE EAST OF THE BLUE RIDGE MOUNTAINS WHERE INSTABILITY WILL
FUEL ORGANIZED DEEP CONVECTION WITH LINE SEGMENTS...BOW ECHOES AND
SUPERCELLS. FRONT SHOULD CLEAR THE FCST AREA BY 03 UTC WITH WINDS
SHIFTING TO THE NORTHWEST AND REMAINING GUSTY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

PM/KK
Hazardous weather outlook, Sep 28, 4:52 AM EDT, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
452 AM EDT THU SEP 28 2006

NCZ003>006-019-020-VAZ032>035-043>047-058-059-291200-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
452 AM EDT THU SEP 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE ACROSS THE AREA LATE THIS MORNING
THROUGH THE EARLY AFTERNOON HOURS. SHOWERS AND THUNDERSTORMS ARE
LIKELY ALONG THE FRONT...WITH THE POTENTIAL FOR A FEW OF THE
THUNDERSTORMS TO BECOME SEVERE. THE PRIMARY THREAT WITH ANY
STRONGER THUNDERSTORMS WILL BE LOCALIZED DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

COOL HIGH PRESSURE WILL BUILD OVER THE REGION FRIDAY NIGHT. THE
COMBINATION OF CLEAR SKIES AND LIGHT WINDS WILL ALLOW TEMPERATURES
TO FALL INTO THE 30S FOR MANY AREAS...WITH AREAS OF FROST POSSIBLE
BY SATURDAY MORNING...PARTICULARLY IN THE DEEPER VALLEY LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF STRONG WINDS
WITH THUNDERSTORMS.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-291200-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
452 AM EDT THU SEP 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON
AND EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG THE
FRONT...WITH THE POTENTIAL FOR A FEW OF THE STORMS TO BECOME
SEVERE. THE PRIMARY THREAT WITH ANY STRONGER THUNDERSTORMS WILL BE
LOCALIZED STRONG AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LAWRENCE

In the hours before

Special weather statement, Sep 28, 1:19 PM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
119 PM EDT THU SEP 28 2006

NCZ001-002-018-VAZ007-009>013-015-WVZ042>045-281900-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-GRAYSON-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...
INDEPENDENCE...BLUEFIELD...HINTON...UNION...LEWISBURG
119 PM EDT THU SEP 28 2006

...STRONG GUSTY WINDS EARLY THIS AFTERNOON...
AT 115 PM...RADAR INDICATED A LINE OF THUNDERSTORMS FROM BECKLEY
WEST VIRGINIA TO BRISTOL TENNESSEE. THESE STORMS WILL MOVE EAST INTO
THE GREENBRIER VALLEY OF WEST VIRGINIA BETWEEN 200 PM AND 300
PM...AND INTO THE NEW RIVER VALLEY OF VIRGINIA...AND THE MOUNTAINS
OF NORTHWEST NORTH CAROLINA BETWEEN 300 PM AND 400 PM. WITH THE
PASSAGE OF THESE STORMS...EXPECT WIND GUSTS OF 30 TO 40 MPH...AND
A HEAVY DOWNPOUR OF RAIN. PEA SIZE HAIL IS ALSO POSSIBLE
Local storm report, Sep 28, 2:52 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
252 PM EDT THU SEP 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             ALDERSON                37.73N 80.65W
09/28/2006  E0.88 INCH       GREENBRIER         WV   UNKNOWN

&&

BS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 3:19 PM EDTSevere Thunderstorm WarningRNKMontgomery56 min
Sep 28, 3:38 PM EDTSevere Thunderstorm WarningRNKGrayson67 min
Sep 28, 3:52 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem23 min
Sep 28, 3:59 PM EDTSevere Thunderstorm WarningRNKBotetourt61 min
Sep 28, 4:08 PM EDTSevere Thunderstorm WarningRNKBedford67 min
Sep 28, 4:13 PM EDTSevere Thunderstorm WarningRNKCarroll, City of Galax77 min
Sep 28, 4:56 PM EDTSevere Thunderstorm WarningRNKFranklin50 min
Sep 28, 5:12 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville93 min
Sep 28, 5:13 PM EDTSevere Thunderstorm WarningRNKBedford35 min
Sep 28, 5:15 PM EDTSevere Thunderstorm WarningRNKHenry45 min
Sep 28, 5:36 PM EDTSevere Thunderstorm WarningRNKCampbell, City of Lynchburg39 min
Sep 28, 5:45 PM EDTSevere Thunderstorm WarningRNKAppomattox60 min
Sep 28, 5:57 PM EDTSevere Thunderstorm WarningRNKHalifax77 min
Sep 28, 6:20 PM EDTSevere Thunderstorm WarningRNKCharlotte56 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.